SESSION TITLE: Critical Care Student/Resident Case Report Posters III
SESSION TYPE: Medical Student/Resident Case Report
PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM
INTRODUCTION: Acquired angioedema is a rare syndrome secondary to an acquired deficiency of C1 inhibitor, and can be associated with lymphoproliferative disorders. Just as in hereditary angioedema, the swelling affects mucosal tissues of the upper airway or gastrointestinal tracts.
CASE PRESENTATION: A 54-year-old female with history of Chronic Lymphocytic Leukemia (CLL) diagnosed one-year prior, presented with sudden onset of abdominal pain. The pain was diffuse and described as “dull,” associated with nausea and dizziness. She was hypotensive on arrival. On exam, she was in no distress. Her skin was cool and she had 2+ peripheral pulses. Heart and lung exams were normal. The abdomen was benign. Labs demonstrated leukocytosis, which was stable given her history of CLL. Computed Tomography of the abdomen demonstrated diffuse wall thickening of the jejunum, abdominal lymphadenopathy, and ascites. This had been a recurrent presentation over the previous year resulting in multiple admissions without clear cause for her pain or hypotension. On this admission, we checked a C1 inhibitor level, which was low (< 3mg/dL; reference range 21-39mg/dL).
DISCUSSION: Autoimmune complications are well recognized in CLL, occurring in 10% to 25% of patients at some time during their disease course. Autoimmunity in CLL predominantly targets blood constituents, and autoimmune hemolytic anemia (AHA) is the most common form. Autoimmune conditions affecting non-hematological tissues are also well described, Angioedema, although rare, seems to be caused by a product of the CLL and is also seen in other lymphoid malignancies. Acquired angioedema itself is rare, the incidence is unknown, but there has been 150 cases reported in the United States. Type one is characterized by both low levels and function of C1 inhibitor and Type 2 is associated with normal C1 inhibitor level but abnormal function. Abnormalities in this condition include increased consumption of C1-INH and excessive activation of the complement pathway. Low levels of C1-INH, C1, and C4, lead to recurring angioedema presenting with edema to the upper airway, the gastrointestinal tract, and the tongue. Our patient, once stabilized, initiated chemotherapy for CLL. With treatment her C1 inhibitor level improved to 20mg/dL, confirming the diagnosis of acquired C1 inhibitor deficiency secondary to CLL
CONCLUSIONS: Acquired angioedema is a rare complication of CLL. It is important to recognize early, as delay in diagnoses can lead to recurrent hospitalizations and even death.
Reference #1: CicardiMandZanichelliA(2010)AngioedemaduetoC1inhibitordeficiencyin2010.InternEmergMed5(6)481-6PMID:20496014
Reference #2: Castelli R et al (2007) Lymphoproliferative disease and acquired C1 inhibitor deficiency. Haematologica 92 (5) 716-8 DOI: 10.3324/haematol.10769 PMID: 17488706
Reference #3: JungMandRiceL(2011)Unusualautoimmunenonhematologiccomplicationsinchroniclymphocyticleukemia.ClinLymphoma Myeloma Leuk (Suppl 1) 11 S10-3
DISCLOSURE: The following authors have nothing to disclose: Jorge Sanchez, Samih Mawari, Hassan Taha, Rahul Nanchal
No Product/Research Disclosure Information